Flood, Brown
- When
- March 23, 4:00 AM CST to March 28, 7:00 AM CST
- Where
- Brown County, 1.09 mi ENE of Frederick to 0.7 mi E of Frederick
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $75,000
- Reported by
- River/Stream Gage
- Coordinates
- 45.838, -98.501
Snowmelt and ice jamming caused the Maple River to flood in northwest Brown County. The Maple River flooded some homes in the town of Frederick along with many roads and pasture and cropland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Snowmelt and ice jamming caused the Maple River to flood in northwest Brown County. The Maple River flooded some homes in the town of Frederick along with many roads and pasture and cropland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 23, 3:23 AM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CDT MON MAR 23 2009
.SHORT TERM...THROUGH WEDNESDAY
SECOND BATCH OF PRECIPITATION IS ON ITS WAY...HOWEVER LOW LEVEL JET
ACTIVITY PERSISTS IN THE EAST. HAVE MADE ONLY MINOR CHANGES TO
FORECAST...WITH HIGHER PRIORITY GOING TO WINTER WEATHER ON THE
BACK SIDE OF THE SYSTEM.
HPC 12 INCH SNOWFALL AMOUNTS FOR EXTREME WESTERN DEWEY AND CORSON
JIVE WITH THE SREFS 80 PROBABILITY OF GREATER THAN 8 INCHES FOR
PERKINS COUNTY. HARDEST PART TO FIGURE OUT WILL BE HOW RAPID SNOW
ACCUMULATIONS DROP OFF TO THE EAST. WIND STRENGTH WILL BE MAIN
DETERMINING FACTOR IN WARNING/ADVISORY CHOICES. WHILE PRESSURE
RISES ON BACK SIDE OF SYSTEM ARE NOT PARTICULARLY HIGH...6 MB/6
HRS...STRONG COLD ADVECTION AND UNIDIRECTIONAL SHEAR SUPPORTS
FAIR MIXING OF H85 +50KT WINDS. FLOODING CONTINUES TO REMAIN AN
ISSUE FOR MUCH OF THE CWA...AND LITTLE IMPROVEMENT CAN BE
ENVISIONED DURING THE FORECAST PERIOD.
SYSTEM PULLS OUT TO THE NORTHEAST LATE TUESDAY...SUPPORTING
IMPROVING CONDITIONS.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
THE STORMY PATTERN OF RECENT DAYS WILL CONTINUE INTO THE EXTENDED.
EARLY IN THE PERIOD THE GFS MAINTAINS THAT SOME ENERGY IN FLAT
FLOW WILL BRING LIGHT SNOW TO THE REGION. THE EC ON THE OTHER HAND
KEEPS MOST OF THAT PCPN TO THE SOUTH. MEANWHILE...ANOTHER STRONG
LOOKING JET DIVES INTO THE SOUTHWEST CONUS...AND THEN EJECTS A
STRONG STORM INTO THE MIDDLE CONUS NEXT WEEKEND. THE TRACK OF THIS
SYSTEM SHOULD BE MAINLY SOUTH AND EAST OF THE REGION...HOWEVER THE
MOST RECENT MODEL RUNS ARE TRENDING THAT SYSTEM TO THE NORTH. SO
THIS BARES SOME WATCHING. FOR THE MOST PART TEMPERATURES WILL BE
BELOW NORMAL AS THE REGION REMAINS UNDER THE INFLUENCE OF CANADIAN
HIGH PRESSURE.
&&
.AVIATION...
THERE WILL BE QUITE A MIX OF WEATHER ACROSS THE REGION TODAY.
SHOWERS AND STORMS ARE LIKELY EARLY THIS MORNING OVER THE
EAST...MAINLY NEAR KATY...AND THEN SCATTERED SHOWERS AND STORMS
ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING AND COULD AFFECT ALL
TERMINALS. ALSO THIS MORNING PATCHY FOG WILL AFFECT KMBG/KPIR BUT
MOST OF THAT SHOULD DISSIPATE BY MID MORNING. A MIX OF MVFR AND
VFR CIGS CAN BE EXPECTED THROUGH TNT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6 PM
MDT/ TUESDAY FOR CAMPBELL-HUGHES-JONES-POTTER-STANLEY-SULLY-
WALWORTH.
FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR CODINGTON-DEUEL-
GRANT-HAMLIN-ROBERTS.
BLIZZARD WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY FOR
CORSON-DEWEY.
WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM CDT TUESDAY FOR
EDMUNDS-FAULK-HYDE-LYMAN-MCPHERSON.
MN...FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 443 AM CDT MON MAR 23 2009 MNZ039-046-SDZ006>008-011-018>023-037-051-240945- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-HAND-BUFFALO- 443 AM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FLOODING WILL REMAIN A CONTINUING PROBLEM FOR AREAS ALREADY EFFECTED...AND MAY GET WORSE AS SHOWERS AND THUNDERSTORMS PERSIST ACROSS FAR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA THIS MORNING....WITH A SECOND ROUND OF RAIN AND THUNDER FOR THE AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN AND THUNDER WILL CHANGE OVER TO SNOW DURING THE DAY TUESDAY. WESTERN PORTIONS OF THE JAMES VALLEY COULD RECEIVE OVER 2 INCHES OF SNOW. STRONG WINDS WILL ACCOMPANY THIS SNOW...AND MAY BRIEFLY RESULT IN HAZARDOUS TRAVEL CONDITIONS DUE TO POOR VISIBILITY. IMPROVING CONDITIONS ARE EXPECTED LATE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003>005-009-010-015>017-033>036-045-048-240945- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN- 443 AM CDT MON MAR 23 2009 /343 AM MDT MON MAR 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FLOODING WILL REMAIN A CONTINUING PROBLEM FOR AREAS ALREADY EFFECTED...AND MAY GET WORSE AS SHOWERS AND THUNDERSTORMS DEVELOP AND SPREAD NORTH DURING THE DAY. OVERNIGHT...RAIN AND THUNDER WILL TRANSITION OVER TO SNOW. WHEN COMBINED WITH STRONG WINDS...BLIZZARD CONDITIONS OR NEAR BLIZZARD CONDITIONS CAN BE EXPECTED. REFER TO FSDWSWABR FOR MORE INFORMATION ON WARNINGS/ADVISORIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS WILL BEGIN TO IMPROVE LATE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
201 AM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HEAVY RAIN 2 S HAZEL 44.73N 97.38W
03/23/2009 M2.76 INCH HAMLIN SD PUBLIC
RELAYED THROUGH EMERGENCY MANAGEMENT
&&
CONNELLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
333 AM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM HEAVY RAIN HAYTI 44.66N 97.20W
03/23/2009 M1.83 INCH HAMLIN SD EMERGENCY MNGR
&&
CONNELLYThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160697.